Intended for healthcare professionals

Papers

Association of upper gastrointestinal toxicity of non-steroidal anti-inflammatory drugs with continued exposure: cohort study

BMJ 1997; 315 doi: https://doi.org/10.1136/bmj.315.7119.1333 (Published 22 November 1997) Cite this as: BMJ 1997;315:1333
  1. T M MacDonald, reader in clinical pharmacologya,
  2. S V Morant, statisticianb,
  3. G C Robinson, clinical project managerb,
  4. M J Shield, medical directorb,
  5. M M McGilchrist, senior computer programmera,
  6. F E Murray, consultant gastroenterologista,
  7. D G McDevitt, professor of clinical pharmacologya
  1. a Medicines Monitoring Unit, Department of Clinical Pharmacology, University of Dundee, Ninewells Hospital and Medical School, Dundee DD1 9SY
  2. b Searle, PO Box 53, High Wycombe, Buckinghamshire HP12 4HL
  1. Correspondence to: Dr MacDonald
  • Accepted 8 July 1997

Abstract

Objectives: To determine the profile of risk of upper gastrointestinal toxicity during continuous treatment with, and after cessation of, non-steroidal anti-inflammatory drugs.

Design: Cohort study with a prospectively constructed, population based, record linkage database containing details of exposure to all community dispensed non-steroidal anti-inflammatory drugs and also all admissions to hospital for upper gastrointestinal diagnoses.

Setting: The population of Tayside, Scotland.

Subjects: 52 293 subjects aged 50 and over who received one or more non-steroidal anti-inflammatory between 1 January 1989 and 31 December 1991 and 73 792 subjects who did not receive one during the same period (controls).

Main outcome measures: Admission to hospital for upper gastrointestinal bleeding and perforation, and admission for other upper gastrointestinal diagnoses.

Results: About 2% of the non-steroidal anti-inflammatory cohort were admitted with an upper gastrointestinal event during the study period compared with 1.4% of controls. The risk of admission for upper gastrointestinal haemorrhage and perforation was constant during continuous non-steroidal anti-inflammatory exposure and carried over after the end of exposure. The results were similar for admissions for all upper gastrointestinal events.

Conclusion: This study provides evidence that non-steroidal anti-inflammatory toxicity persists with continuous exposure. There seems to be carryover toxicity after the end of prescribing. These findings have implications for the management of patients requiring non-steroidal anti-inflammatory drugs.

Key messages

  • The risk of upper gastrointestinal toxicity associated with non-steroidal anti-inflammatory drugs is constant with continuous exposure

  • Gastrointestinal toxicity continues for some time after treatment stops

  • Such toxicity is common in older patients and patients with a history of upper gastrointestinal disease

  • Non-steroidal anti-inflammatory drugs should be avoided when possible; when they are used the lowest effective dose of the least toxic drug should be used for the shortest period possible

Footnotes

    • Accepted 8 July 1997
    View Full Text